Alert archive / Florida / Special Marine Warnings in 2012

Special Marine Warning 21, NWS Tampa Bay, FL

April 21, 2012

NWS Tampa Bay, FL issued this special marine warning at Apr 21, 2012, 10:26 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2012, 10:26 PM EDT (02:26 UTC)
Expired
Apr 21, 2012, 11:30 PM EDT
In force
64 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

The radar

The Tampa radar (KTBW), 66 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2012-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2012-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WHUS52 KTBW 220226
SMWTBW
GMZ850-853-870-873-876-220330-
/O.NEW.KTBW.MA.W.0021.120422T0226Z-120422T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1026 PM EDT SAT APR 21 2012

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM...
  WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM...
  WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM...
  COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM...
  COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20
  NM...
  INCLUDING ANCLOTE KEY...ARIPEKA...BAYPORT...CLEARWATER BEACH...
  DUNEDIN...INDIAN ROCKS BEACH...JOHNS PASS...OZELLO...PASS-A-GRILLE
  CHANNEL...PORT RICHEY AND SAINT PETE BEACH...

* UNTIL 1130 PM EDT

* AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF THUNDERSTORMS...PRODUCING STRONG WINDS 34 KNOTS OR
  GREATER... FROM 30 NM NORTHWEST OF ANCLOTE KEY TO 53 NM SOUTHWEST
  OF M13 REEF...OR FROM 30 NM NORTHWEST OF ANCLOTE KEY TO 23 NM WEST
  OF INDIAN ROCKS BEACH..MOVING EAST AT 30 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT STRONG WINDS...ROUGH SEAS...DANGEROUS 
LIGHTNING...AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR 
IMMEDIATELY.

&&

LAT...LON 2785 8333 2882 8338 2890 8259 2888 8263
      2879 8260 2873 8264 2873 8262 2861 8265
      2854 8262 2832 8273 2823 8273 2818 8279
      2798 8278 2788 8285 2769 8272 2759 8277
      2747 8269 2648 8316 2726 8360
TIME...MOT...LOC 0226Z 269DEG 30KT 2851 8323 2785 8322
          2655 8381

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this special marine warning went out at Apr 21, 7:55 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 21, 7:55 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
755 PM EDT SAT APR 21 2012

...SEVERE THREAT CONTINUES TONIGHT...

.FOR THE EVENING UPDATE...
FIRST BATCH OF RAIN WITH EMBEDDED THUNDERSTORMS HAS PUSHED EAST
OF THE REGION WITH AREAS OF LIGHT RAIN CONTINUING OVER PORTIONS OF
THE INTERIOR AND SOUTHWEST FLORIDA. RELATIVELY BENIGN WEATHER WILL
PERSIST THROUGH THE EVENING HOURS WITH SKIES BECOMING PARTLY
CLOUDY AT TIMES. SURFACE LOW PRESSURE SYSTEM IS CURRENTLY OVER THE
NORTHEASTERN GULF OF MEXICO WITH A TRAILING COLD FRONT A FEW
HUNDRED MILES OFF THE WEST COAST OF FLORIDA. THESE FEATURES WILL
PUSH EAST NORTHEAST APPROACHING THE COAST AROUND DAYBREAK. MUCH
DRIER AIR ALOFT HAS ENTRAINED INTO THE STORM SYSTEM WITH A DRY
SLOT OVER THE EASTERN GULF. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF THE COLD FRONT OVER THE EASTERN GULF THIS
EVENING PUSHING ONSHORE LATER TONIGHT. HOWEVER AREAL COVERAGE WILL
BE LIMITED DUE TO THE INFLUX OF DRY AIR. VERY COLD AIR ALOFT
ASSOCIATED WITH THE U/L LOW WILL BE MOVING OVER THE FORECAST AREA
TONIGHT WHICH WILL INCREASE THE THREAT OF LARGE HAIL AND DAMAGING
WINDS WITH THE STRONGER STORMS. ALTHOUGH THE AREAL COVERAGE WILL
BE DIMINISHED...THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE
THROUGH THE NIGHT. CURRENT TIMING HAS NEXT ROUND OF STORMS
APPROACHING THE COAST JUST AFTER MIDNIGHT. WITH THE SIGNIFICANT
COLD AIR ALOFT OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MOST
THUNDERSTORMS TONIGHT INTO EARLY SUNDAY MORNING WILL BE CAPABLE OF
PRODUCING AT LEAST PEA SIZE HAIL...WITH THE STRONGER STORMS
PRODUCING LARGER HAIL. CURRENT ZONES ARE ON TRACK WITH NO UPDATES
PLANNED.

&&

AVIATION...
ROUND ONE OF THE SHOWERS AND STORMS IS NOW EAST OF THE TERMINALS
WITH GENERAL VFR CONDITIONS PREVAILING ACROSS MUCH OF THE AREA.
STILL SEEING SOME CIG RESTRICTION INLAND AROUND KLAL...BUT THESE
SHOULD IMPROVE THROUGH THE EVENING. WATCHING FOR ANOTHER POTENTIAL
ROUND OF STRONGER THUNDERSTORMS TO ARRIVE OFF THE GULF OF MEXICO
OVERNIGHT. ALREADY SEEING SOME STORM DEVELOPMENT TO OUR WEST AND
WILL SHOW TEMPOS FOR THUNDER AND GUSTY WINDS AFTER 02Z FOR THIS
ACTIVITY. SCATTERED SHOWERS/STORMS WILL BE AROUND IN THE PRE-DAWN
HOURS WITH POSSIBLE TEMPO MVFR CIG/VIS WITH ANY OF THESE CONVECTIVE
CELLS. COLD FRONT WILL PASS THROUGH THE REGION SUNDAY MORNING
ESSENTIALLY ENDING THE SHOWER THREAT...HOWEVER WINDS WINDS WILL
SHIFT TO THE WEST AND WNW AND BECOME QUITE GUSTY. SUSTAINED WINDS OF
UP TO 20 KNOTS WITH GUSTS OF 30+ KNOTS ARE POSSIBLE DURING THE
AFTERNOON/EARLY EVENING.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM EDT SUNDAY FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO
     TARPON SPRINGS OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...13/OGLESBY
LONG TERM/AVIATION...14/MROCZKA
Hazardous weather outlook, Apr 21, 6:02 AM EDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
602 AM EDT SAT APR 21 2012

FLZ039-042-043-048>052-055>057-060>062-065-211800-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
602 AM EDT SAT APR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE WILL BE STRONG TO SEVERE THUNDERSTORMS ACROSS THE AREA TODAY
AS A STRONG LOW PRESSURE SYSTEM APPROACHES THE AREA TODAY AND THEN
MOVES ACROSS THE AREA TONIGHT. A STRONG LOW LEVEL JET AND VERY
COLD AIR ALOFT WILL ALLOW STRONGER THUNDERSTORMS TO PRODUCE
DAMAGING WINDS...LARGE HAIL AND POSSIBLY ISOLATED TORNADOES. THE
BEST CHANCES FOR THIS WILL BE LATER THIS AFTERNOON AND TONIGHT AS
DAYTIME HEATING ADDS TO THE INSTABILITY AND THEN THE UPPER LOW
MOVES OVER THE AREA. IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH
THIS SYSTEM AND A WIDESPREAD 1 TO 3 INCHES WILL BE POSSIBLE WITH
LOCALLY HEAVIER AMOUNTS. THIS MAY CAUSE SOME MINOR FLOODING OF
ROADWAYS...LOW LYING AREAS AND SMALL STREAMS. RESIDENTS AND
VISITORS SHOULD MONITOR CONDITIONS CLOSELY TODAY AND TONIGHT FOR
ANY POSSIBLE WATCHES OR WARNINGS.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FROM TARPON SPRINGS
SOUTH AS WINDS INCREASE AND BECOME SOUTHWESTERLY THROUGH THE LATE
MORNING AND AFTERNOON. A RIP CURRENT IS A 10 TO 30 YARD WIDE
CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO DEEPER
WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL BE INCREASING BRIEFLY THROUGH THE AFTERNOON
AND SMALL CRAFT OPERATORS SHOULD TAKE CAUTION IF TRAVELING
OFFSHORE. WINDS AND SEAS WILL THEN INCREASE TO 20 TO 25 KNOTS WITH
HIGHER GUSTS OVERNIGHT WITH SEAS GRADUALLY BUILDING UP TO 8 FEET.
FISHERMEN AND OTHER SMALL CRAFT OPERATORS MAY WANT TO POSTPONE
TRIPS UNTIL CONDITIONS IMPROVE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
A FEW LINGERING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
SUNDAY AFTERNOON AS THE COLD FRONT PUSHES THROUGH THE AREA. GUSTY
WINDS AND DEADLY LIGHTNING WILL BE POSSIBLE WITH THE STORMS.

...RIP CURRENT IMPACT...
STRONG ONSHORE FLOW WILL CAUSE RIP CURRENTS ALONG AREA BEACHES. IN
ADDITION...HIGH SURF MAY OCCUR WITH WAVE HEIGHTS OF 3 TO 5 FEET.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL REMAIN ABOVE ADVISORY LEVELS THROUGH MONDAY
NIGHT. SMALL CRAFT OPERATORS SHOULD USE EXTREME CAUTION OR
POSTPONE TRIPS UNTIL CONDITIONS IMPROVE.

...FIRE WEATHER IMPACT...
DRIER AIR WILL MOVE INTO THE AREA BEHIND THE COLD FRONT FOR MONDAY
AFTERNOON AND CAUSE SEVERAL HOURS OF CRITICAL HUMIDITIES. IN
ADDITION WINDS WILL BE NEAR 15 MPH. THIS WILL ALLOW FOR THE RAPID
SPREAD OF WILDFIRES. DRY CONDITIONS WILL CONTINUE THROUGH MID-WEEK
WITH A FEW HOURS OF CRITICAL HUMIDITIES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE
NEEDED.

COLSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:14 PM EDTSpecial Marine WarningTBW91 min
Apr 21, 11:12 PM EDTSevere Thunderstorm WarningTBWHernando, Hillsborough, Pasco, Pinellas48 min
Apr 21, 11:24 PM EDTSpecial Marine WarningTBW96 min
Apr 22, 12:04 AM EDTSpecial Weather StatementTBWCitrus, Hernando, Hillsborough, Pasco, Pinellas, Sumter56 min
Apr 22, 12:07 AM EDTSpecial Marine WarningTBW83 min
Apr 22, 12:22 AM EDTSpecial Weather StatementTBWCharlotte, Lee38 min
Apr 22, 12:53 AM EDTSpecial Weather StatementTBWCharlotte, Lee67 min
Apr 22, 1:33 AM EDTSpecial Weather StatementTBWHardee, Manatee, Polk, Sarasota57 min
Apr 22, 2:01 AM EDTSpecial Weather StatementTBWLee59 min
Apr 22, 2:23 AM EDTSevere Thunderstorm WarningTBWHighlands37 min
Apr 22, 2:30 AM EDTSpecial Weather StatementTBWHardee, Polk60 min
Apr 22, 3:02 AM EDTSevere Thunderstorm WarningTBWHighlands17 min
Apr 22, 5:51 AM EDTLake Wind AdvisoryTBWDeSoto, Hardee, Highlands, Pinellas, Polk, Sumter14 hr
Apr 22, 5:56 AM EDTHigh Surf AdvisoryTBWPinellas41 hr
Apr 22, 2:03 PM EDTFire Weather WatchTBWDeSoto, Hardee, Highlands, Polk, Sumter18 hr

Nearby

Special Marine Warnings in Florida, 2012Every special marine warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.